Ohio, 2003

Flash Flooding and Flooding in Ohio, July 6 to 7, 2003

July 6 to 7, 2003 · NWS ILN · 20 events in 10 counties and zones

12 thunderstorm wind, 4 flood, 4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$406,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 6, 2:25 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 6, 2:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
325 PM EDT SUN JUL 6 2003

JUICY AIRMASS IN PLACE ACROSS AREA ONCE AGAIN THIS AFTERNOON. TEMPS
ACROSS OUR FA INTO THE MID TO UPPER 80S WITH DEWPOINTS INTO THE
LOW/MID 70S. JUST TO OUR W ACROSS INDIANA...TEMPS INTO THE LOW 90S
WITH MID 70 DEWPOINTS. THIS RESULTING IN SBCAPES IN THE 2000-3000
RANGE ACROSS MUCH OF OUR AREA WITH 3000-4000 JUST TO OUR WEST.
NUMEROUS BOUNDARIES FLOATING AROUND AREA HELPING TO KICK OFF
CONVECTION QUITE A BIT EARLIER TODAY THAN PAST FEW DAYS.  THUS
EXPECT COVERAGE TO CONTINUE TO INCREASE ACROSS OUR AREA THROUGH LATE
AFTERNOON/EARLY EVENING. FOCUS THEN SHIFTS TO SHORT WAVE CURRENTLY
PUSHING INTO NORTHERN IL. THIS PROGGED TO PUSH ACROSS LOWER GREAT
LAKES THROUGH THE OVERNIGHT WITH 8H/9H JET FORECAST TO INCREASE
ACROSS NORTHERN IND/NRN OH. LOOKS LIKE BEST FOCUS WILL REMAIN JUST
TO OUR NORTH BUT POSSIBILITY EXISTS FOR SOME OF THIS TO SNEAK INTO
NORTHERN PORTIONS OF FA. WILL GENERALLY GO WITH 40 TO 50 POPS ACROSS
ENTIRE FA. WITH HIGH PWATS...WILL MENTION POSSIBILITY OF LOCALLY
HEAVY RAIN. SEVERE WEATHER PARAMETERS SOMEWHAT MARGINAL WITH WETBULB
ZERO AROUND 11K AND MAX DELTA THETAE IN THE 15 TO 20 DEGREE RANGE.
GIVEN HIGH INSTABILITY THOUGH...SOME ISOLATED LARGE HAIL/DAMAGING
WINDS STILL POSSIBLE. WILL PRETTY MUCH HANG ON TO CHANCE PCPN
THROUGH MIDDLE PART OF WEEK AS SERIES OF S/W CONTINUE TO PUSH ACROSS
AREA.

.ILN...NONE.
Hazardous weather outlook, Jul 6, 3:53 AM EST, 10 hours 52 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
453 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.
THESE STORMS COULD ALSO CREATE FLOODING PROBLEMS ESPECIALLY THOSE
THAT OCCUR NORTH OF I-70.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST
AFTERNOONS AND EVENINGS AS A NEARLY STATIONARY FRONT OSCILLATES OVER
THE OHIO VALLEY.  LOCALIZED FLOODING THREAT WILL ALSO EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Local storm report, Jul 6, 9:01 AM EST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1001 AM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    RICHMOND                  IN   WIND DAMAGE
07/05/03   WAYNE                          LARGE LIMBS AND POWER
                                          LINES DOWN

0908 PM    HAMILTON                  OH   WIND DAMAGE
07/05/03   BUTLER                         TREES AND POWER LINES DOWN
Special weather statement, Jul 6, 11:22 AM EST, 3 hours 23 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-062130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 PM EDT SUN JUL 6 2003

...SEVERE WEATHER POSSIBLE LATER THIS AFTERNOON INTO TONIGHT...

WARM AND UNSTABLE AIR ACROSS THE OHIO VALLEY...WILL COMBINE WITH
LEFTOVER OUTFLOW BOUNDARIES FROM THUNDERSTORMS SATURDAY EVENING TO
FUEL ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE REGION BEGINNING
THIS AFTERNOON INTO TONIGHT. THEREFORE...THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA IS INDICATING A SLIGHT RISK FOR SEVERE WEATHER.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE
ACROSS THE REGION THIS AFTERNOON AND EVENING.  ANY OF THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS GREATER THAN 58
MPH...HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
RAIN.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE REGION LATER
TODAY AND TONIGHT.  LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL
MEDIA OUTLETS FOR FURTHER UPDATES.

The radar

The Charleston,WV radar (KRLX), 105 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 flood, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Scioto

When
July 6, 2:45 PM EST to 2:49 PM EST
Where
Scioto County, Franklin Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -82.850

Trees were downed.

Thunderstorm Wind, Shelby

When
July 6, 2:55 PM EST to 2:58 PM EST
Where
Shelby County, 1 mi N of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -84.150

Several trees were knocked down.

Flood, Shelby

When
July 6, 3:19 PM EST to 4:45 PM EST
Where
Shelby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Several clusters of strong thunderstorms moved across west central Ohio during the afternoon and evening. The storms produced three to five inches of rain on ground already saturated from heavy rain the previous two days. The heavy rain caused numerous roads to close due to high water. Several creeks and small streams flooded out of their banks, and the Great Miami River rose close to flood stage. Basements flooded in Shelby and Miami counties.

Flood, Darke

When
July 6, 3:25 PM EST to 4:30 PM EST
Where
Darke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Several clusters of strong thunderstorms moved across west central Ohio during the afternoon and evening. The storms produced three to five inches of rain on ground already saturated from heavy rain the previous two days. The heavy rain caused numerous roads to close due to high water. Several creeks and small streams flooded out of their banks, and the Great Miami River rose close to flood stage. Basements flooded in Shelby and Miami counties.

Thunderstorm Wind, Miami

When
July 6, 4:05 PM EST to 4:08 PM EST
Where
Miami County, Conover
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.050

Trees were downed along US Route 36.

Thunderstorm Wind, Champaign

When
July 6, 4:05 PM EST to 4:09 PM EST
Where
Champaign County, Christiansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -84.033

Trees were knocked down.

Thunderstorm Wind, Clark

When
July 6, 4:05 PM EST to 4:06 PM EST
Where
Clark County, 1 mi W of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
39.917, -83.817

Several 4 to 5 inch tree limbs downed.

Thunderstorm Wind, Clark

When
July 6, 4:21 PM EST to 4:24 PM EST
Where
Clark County, South Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -83.633

Several trees were downed.

Thunderstorm Wind, Mercer

When
July 6, 4:30 PM EST to 4:34 PM EST
Where
Mercer County, Coldwater
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -84.617

Thunderstorm winds downed a few powerlines.

Thunderstorm Wind, Clark

When
July 6, 4:40 PM EST to 4:44 PM EST
Where
Clark County, Catawba
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.000, -83.617

Numerous trees and powerlines were downed. A number of trailer park homes sustained heavy roof damage.

Flood, Miami

When
July 6, 4:40 PM EST to 5:20 PM EST
Where
Miami forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

Several clusters of strong thunderstorms moved across west central Ohio during the afternoon and evening. The storms produced three to five inches of rain on ground already saturated from heavy rain the previous two days. The heavy rain caused numerous roads to close due to high water. Several creeks and small streams flooded out of their banks, and the Great Miami River rose close to flood stage. Basements flooded in Shelby and Miami counties.

Thunderstorm Wind, Hamilton

When
July 6, 5:25 PM EST to 5:29 PM EST
Where
Hamilton County, Mt Healthy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
39.233, -84.533

Trees were downed.

Flash Flood, Mercer

When
July 6, 5:30 PM EST to 6:55 PM EST
Where
Mercer County, Celina
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Several roads were submerged in one foot of standing water. Homes on the south side of town sustained major basement flooding as Beaver Creek came out of its banks.

Thunderstorm Wind, Mercer

When
July 6, 6:52 PM EST to 6:56 PM EST
Where
Mercer County, St Henry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -84.633

Several trees and powerlines were downed.

Thunderstorm Wind, Preble

When
July 6, 7:15 PM EST to 7:19 PM EST
Where
Preble County, New Paris
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -84.783

Several trees were knocked down.

Flash Flood, Mercer

When
July 6, 7:30 PM EST to 8:55 PM EST
Where
Mercer County, North Portion
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Numerous roads across the northern half of the county were flooded and closed. Flooding problems in Celina worsened as Beaver Creek remained out of its banks and Grand Lake Saint Marys continued to rise.

Flood, Auglaize

When
July 6, 8:02 PM EST to 8:50 PM EST
Where
Auglaize forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Several clusters of strong thunderstorms moved across west central Ohio during the afternoon and evening. The storms produced three to five inches of rain on ground already saturated from heavy rain the previous two days. The heavy rain caused numerous roads to close due to high water. Several creeks and small streams flooded out of their banks, and the Great Miami River rose close to flood stage. Basements flooded in Shelby and Miami counties.

Flash Flood, Mercer

When
July 6, 10:34 PM EST to July 7, 4:00 AM EST
Where
Mercer County, Rockford
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Roads across the northern part of the county remained flooded and closed with several bridges washed out. The Saint Marys River flooded into town, forcing sixty evacuations as many homes and businesses were submerged in two to three feet of standing water. Sandbagging took place in an effort to keep more water from entering the town with creeks and streams continuing to rise.

Flash Flood, Auglaize

When
July 6, 11:35 PM EST to July 7, 1:45 AM EST
Where
Auglaize County, St Marys
Reported by
TRAINED SPOTTER
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Several roads were flooded and closed in and around town. Grand Lake Saint Marys continued to rise, causing flooding of low-lying areas near town.

Thunderstorm Wind, Darke

When
July 6, 11:50 PM EST to 11:54 PM EST
Where
Darke County, 3 mi NE of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.600

Numerous large trees were knocked down. Three homes on Oliver Road sustained structural damage, likely from a microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329400, 5329401, 5330060, 5329852, 5329402, 5329403, 5329845, 5329844, 5329847, 5329846, 5330118, 5329848, 5330120, 5329849, 5329850, 5330121, 5330119, 5330122, 5330123, 5329851.